Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 162, NWS Raleigh, NC

July 22, 2000Anson County, Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 22, 2000, 6:20 PM EDT for Anson County, Stanly County, North Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 6:20 PM EDT (22:20 UTC)
Expired
Jul 22, 2000, 6:45 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Anson County, NC, Stanly County, NC

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:35 PM EDTHail 0.75Oakboro, NCDime size hail reported on NC 138.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS52 KRAH 222221
SVRRDU
NCC007-167-222245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
620 PM EDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH ANSON COUNTY IN NORTH CAROLINA
  SOUTH STANLY COUNTY IN NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF ANSONVILLE...OR ABOUT 10
  MILES SOUTH OF ALBEMARLE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ANSONVILLE AT 640 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND FREQUENT 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:45 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 1:45 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT SAT JUL 22 2000

STRONGEST UPPER DIVERGENCE REMAINS OVER SOUTH CAROLINA THIS
AFTN/TNGT BUT WIDESPREAD THUNDER LIKELY TO LAST THROUGH MIDNIGHT
WHEN MID LEVEL DYNAMICS WEAKEN. VERY GOOD AGREEMENT AT LAST ON
AMPLIFICATION OF RETROGRADING UPPER TROF. THIS WILL KEEP US IN VERY
MOIST PATTERN WITH EJECTING ENERGY FUELLING CONVECTION THROUGHOUT
THE INITIAL PERIODS. WILL INITIALIZE WITH LIKELY POPS DURING THE DAY
AND CHC POPS AT NIGHT. HIGHS LOOK COMFORTABLE...UPPER 70S WEST TO
AROUND 85 SOUTHEAST.

.RAH...NONE.

MLM

In the hours before

Special weather statement, Jul 22, 5:49 PM EDT, 31 minutes before
NCZ021>025-038>041-222245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT SAT JUL 22 2000

...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE NORTHERN AND
CENTRAL PIEDMONT NORTH OF A LINE FROM HIGH ROCK LAKE EAST TO
SEAGROVE... GOLDSTON AND GARNER... THIS INCLUDES ALL THE PIEDMONT
TRIAD AND THE TRIANGLE AREAS...

THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED EARLIER HAS BEEN
CANCELLED FOR THE NORTHERN HALF OF THE PIEDMONT. THE SEVERE
THUNDERSTORM WATCH CONTINUES IN EFFECT FOR THE SOUTHERN PIEDMONT
EAST THROUGH THE SANDHILLS AND COASTAL PLAIN.

THE THREAT OF SEVERE WEATHER HAS BEEN FOCUSSED TO THE SOUTH OF THE
GREENSBORO AND RALEIGH AREAS AND THIS IS EXPECTED TO BE THE CASE
THROUGH THE EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
THROUGH THE NIGHT... BUT THE THREAT OF SEVERE WEATHER ACROSS THE
NORTH HALF REGION HAS DIMINISHED.

THE SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FROM ALBEMARLE
AND WADESBORO EAST THROUGH FAYETTEVILLE AND CLINTON TO GOLDSBORO
THROUGH 700 PM. THE MAIN THREAT WILL BE FROM LARGE HAIL. LISTEN TO
NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER DETAILS FROM THE
NATIONAL WEATHER SERVICE.

BADGETT

N

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:45 PM EDTSevere Thunderstorm WarningRAHAnson30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.